Dr. Philip Lebovitz, Junior Assistant Resident in Medicine, Jewish Hospital of St. Louis and Assistant in Medicine, Washington University School of Medicine: A 62-year-old white man was hospitalized on March 27, 1968, because of increasing exertional dyspnea of two weeks' duration. Thirty years previously a diagnosis of rheumatic heart disease with atrial fibrillation had been made. In 1953, following a pulmonary embolus, the patient was treated with warfarin sodium for several months. In 1956 the patient was given digoxin and in 1964 chlorothiazide. Three months before hospitalization furosemide was substituted for chlorothiazide. One month later the patient noticed increasing thirst, a craving for ice water, polyuria, and nocturia. There was no chest pain, cough, hemoptysis, syncope, orthopnea, paroxysmal nocturnal dyspnea, headache, vertigo, or visual disturbance. A stone in the left kidney was removed surgically 12 years before admission and nine years later a suprapubic prostatectomy was performed.
Physical examination revealed